Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 148, NWS Grand Forks, ND

August 26, 2018Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 9:14 PM CDT for Barnes County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 9:14 PM CDT (02:14 UTC)
Expired
Aug 26, 2018, 9:45 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:16 PM CDTHAIL 18 W Litchville, ND
Aug 26, 9:40 PM CDTHAIL 0.75Valley City, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 7:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KFGF 270214
SVRFGF
NDC003-270245-
/O.NEW.KFGF.SV.W.0148.180827T0214Z-180827T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
914 PM CDT SUN AUG 26 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Barnes County in southeastern North Dakota...

* Until 945 PM CDT.

* At 913 PM CDT, a severe thunderstorm was located near Marion, or 25
  miles southwest of Valley City, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Litchville around 920 PM CDT.
  Valley City and Bald Hill Dam around 940 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 281
and 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4663 9844 4672 9844 4707 9807 4693 9778
      4663 9819
TIME...MOT...LOC 0213Z 216DEG 58KT 4665 9836 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
280 
WWUS53 KFGF 270231
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
931 PM CDT SUN AUG 26 2018

NDC003-270245-
/O.CON.KFGF.SV.W.0148.000000T0000Z-180827T0245Z/
Barnes ND-
931 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN BARNES COUNTY...

At 931 PM CDT, a severe thunderstorm was located near Valley City,
moving northeast at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Valley City around 935 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 286
and 302.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4671 9824 4677 9832 4703 9800 4693 9778
      4669 9811
TIME...MOT...LOC 0231Z 216DEG 58KT 4689 9811 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
549 
WWUS53 KFGF 270240
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
940 PM CDT SUN AUG 26 2018

NDC003-270250-
/O.EXP.KFGF.SV.W.0148.000000T0000Z-180827T0245Z/
Barnes ND-
940 PM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARNES COUNTY WILL
EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4671 9824 4677 9832 4703 9800 4693 9778
      4669 9811
TIME...MOT...LOC 0240Z 216DEG 58KT 4699 9800 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:42 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 26, 6:42 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
642 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 642 PM CDT Sun Aug 26 2018

With the exception of a few storms between Mahnomen and Bemidji,
and a few others moving in around Rugby, there is still a bit of a
lull in activity right now. Still expect more of an upswing in
activity by mid to late evening, in the 8 to 10 pm time frame,
which would last into the early morning hours of Monday. Still
pretty hard to pinpoint exactly where and when, so all areas
still have a chance.

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Aug 26 2018

Still tried to hit the 8 pm to just past midnight time frame as
the prime hours for storm development. Not much happening right
now, but expect storms to blossom over the area in the next couple
of hours. Pretty hard to say exactly where and when, so all TAF
sites still have a chance. Activity should begin to wane a few
hours after midnight. These storms could also drop some heavy rain
at times.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
731 PM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
731 PM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected to become more numerous between 8 pm
tonight and 2 am Monday morning. These storms may produce hail up
to 2 inches in diameter (possibly larger), wind gusts to 75 mph,
tornadoes, and localized heavy rain. The greatest risk area for
tornadoes is over southeast North Dakota into west central
Minnesota. Areas along a line from Valley City to the Fargo
Moorhead area to Detroit Lakes have already had a lot of recent
rainfall, so they are especially susceptible to additional
rainfall tonight. However, any storms tonight could produce
locally heavy rainfall. Stay weather aware.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 26, 5:44 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
544 PM CDT SUN AUG 26 2018

MNZ022-027-028-262315-
West Becker MN-East Becker MN-Mahnomen MN-
544 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 13 miles northwest of Detroit Lakes, moving northeast at
40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Callaway around 550 PM CDT.
  Richwood around 555 PM CDT.
  White Earth around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4692 9604 4698 9609 4721 9571 4703 9556
TIME...MOT...LOC 2243Z 238DEG 34KT 4699 9598

CJ
Special weather statement, Aug 26, 6:48 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
648 PM CDT SUN AUG 26 2018

MNZ022-023-028-270015-
East Becker MN-Mahnomen MN-South Clearwater MN-
648 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAHNOMEN...NORTH
CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL 715 PM
CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tulaby Lake, or 26 miles northeast of Detroit Lakes, moving northeast
at 20 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Northeastern Many Point Lake around 650 PM CDT.
  Bad Medicine Lake around 710 PM CDT.
  Long Lost Lake around 715 PM CDT.

Other locations impacted by this storm include northern Many Point
Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4709 9557 4717 9569 4731 9545 4714 9526
TIME...MOT...LOC 2348Z 242DEG 18KT 4716 9560

CJ
Local storm report, Aug 26, 6:50 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             WHITE EARTH             47.10N 95.84W
08/26/2018  E1.00 INCH       BECKER             MN   PUBLIC

            DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN

&&

BP
Special weather statement, Aug 26, 8:02 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
802 PM CDT SUN AUG 26 2018

NDZ006-007-014-015-270200-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
802 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
WESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 900 PM CDT...

At 801 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hansboro to near Baker. Movement was east
at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hansboro and Amourdale around 805 PM CDT.
  Leeds around 825 PM CDT.
  Sarles around 840 PM CDT.
  Churchs Ferry around 845 PM CDT.
  Maza around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9949 4900 9953 4900 9873
      4821 9901 4816 9985
TIME...MOT...LOC 0101Z 258DEG 28KT 4897 9944 4821 9971

CJ
Special weather statement, Aug 26, 8:26 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
826 PM CDT SUN AUG 26 2018

NDZ014-015-024-270200-
Eddy ND-Benson ND-Ramsey ND-
826 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON...WEST
CENTRAL RAMSEY AND NORTHWESTERN EDDY COUNTIES UNTIL 900 PM CDT...

At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brinsmade to Heimdal. Movement was east at
40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Brinsmade around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4817 9985 4822 9899 4767 9929 4768 9930
      4785 9930 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0126Z 273DEG 35KT 4821 9941 4781 9965

CJ
Special weather statement, Aug 26, 9:10 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
910 PM CDT SUN AUG 26 2018

NDZ028>030-038-039-049-270245-
Griggs ND-Steele ND-Traill ND-Ransom ND-Barnes ND-Cass ND-
910 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
NORTHWESTERN CASS...NORTHWESTERN TRAILL...SOUTHEASTERN GRIGGS...
BARNES AND SOUTHERN STEELE COUNTIES UNTIL 945 PM CDT...

At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Blabon to near Dickey. Movement
was northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Valley City, Hope, Sanborn, Litchville, Oriska, Fort Ransom and
Hastings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4663 9804 4663 9843 4670 9844 4742 9797
      4763 9733 4652 9793 4650 9803
TIME...MOT...LOC 0210Z 239DEG 53KT 4738 9793 4651 9842

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:02 PM CDTSpecial Weather StatementFGFTowner58 min
Aug 26, 8:26 PM CDTSpecial Weather StatementFGFBenson34 min
Aug 26, 8:46 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Eddy, Ramsey, Towner29 min
Aug 26, 9:10 PM CDTSpecial Weather StatementFGFBarnes, Steele35 min
Aug 26, 9:15 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 2 more45 min
Aug 26, 9:48 PM CDTSpecial Weather StatementFGFBarnes, Cass, Traill42 min
Aug 26, 9:56 PM CDTAreal Flood AdvisoryFGFBarnes94 min
Aug 26, 9:58 PM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Walsh62 min
Aug 26, 10:30 PM CDTSpecial Weather StatementFGFCass, Traill45 min
Aug 26, 10:46 PM CDTSevere Thunderstorm WarningFGFTraill44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.